Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Goodland, KS

June 12, 2000Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2000, 9:23 PM CDT for Graham County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2000, 9:23 PM CDT (02:23 UTC)
Expired
Jun 12, 2000, 10:25 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3861 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130224
SVRGLD
KSC065-130325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM CDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1025 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER EXTREME NORTH CENTRAL GRAHAM COUNTY...OR 14 MILES
  NORTHWEST OF HILL CITY...MOVING EAST AT 15 MPH.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

COLEMAN

LAT...LON 3954 10014 3943 10013 3943 9968 3956 9977

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 12 2000

CONCERNS THIS PACKAGE REVOLVE AROUND POPS FIRST PERIOD AND IMPACT OF
COLD FRONT EXPECTED LATE TONIGHT.

STRONG DRYLINE SETTING UP ACROSS EXTREME WRN FA ATTM. MODELS HAVE
SERIOUSLY UNDERESTIMATED LOW LEVEL MOISTURE EAST OF BOUNDARY AND CAP
SHOULD SOON BE GONE. 19Z LAPS ANALYSIS SUGGESTS CAPES APPROACHING
3000 J/KG OVER EXTREME EASTERN COLORADO. WILL EXPECT SIGNIFICANT
CONVECTION TO DEVELOP THIS AFTERNOON ACROSS CO ZONES THEN MOVE EAST
ACROSS FA DURING LATE AFTERNOON INTO EVENING. WILL GO AT OR ABOVE
FWC POPS TONIGHT.

ETA GENERALLY FOLLOWED BEYOND FIRST PERIOD THOUGH CONVECTION TONIGHT
MAY PUSH BOUNDARY FURTHER SOUTH THAN ANY OF THE MODELS SUGGEST AT
THIS TIME. ETA WAS THE ONLY MODEL OF THE 12Z SUITE THAT WAS IN THE
BALLPARK WITH REGARDS TO STRENGTH OF IMPRESSIVE JUNE JET COMING
ASHORE IN THE PACIFIC NORTHWEST AND ALSO SEEMS TO HAVE BEST HANDLE
ON LOW LEVEL FIELDS IN PLACE ACROSS REGION.

WITH BOUNDARY PROGGED TO REMAIN JUST SOUTHEAST OF FA ON TUESDAY.
STRONG DYNAMICS IN NORTHWEST FLOW MAY COMBINE WITH ANY RESIDUAL
MOISTURE TO BRING A SLIGHT CHANCE OF CONVECTION WITH DIURNAL HEATING.
CAA SHOULD BE SIGNIFICANT WITH BREEZY NORTHWEST WINDS. ETA 850 TEMPS
SUGGEST TEMPS BELOW GUIDANCE.

CORE OF COLD AIR SHOULD BE IN PLACE OVER FA ON WEDNESDAY AND FWC/FAN
SEEM REASONABLE.

IN THE EXTENDED...NEXT WAVE DIGS INTO PLAINS FRIDAY AND SATURDAY.
LACK OF DEEP MOISTURE RETURN MAY LIMIT POTENTIAL SOMEWHAT...BUT WITH
VERY GOOD DYNAMICS FOR JUNE PROGGED SOME COVERAGE OF THUNDERSTORMS
SEEMS LIKELY.

.GLD...NONE.

BARKER

In the hours before

Special weather statement, Jun 12, 3:46 PM CDT, 5 hours 37 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT MON JUN 12 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EAST
CENTRAL COLORADO...NORTHWEST KANSAS...AND SOUTHWEST NEBRASKA
EFFECTIVE UNTIL 9 PM MDT (10 PM CDT)...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS AS THEY MOVE FROM EASTERN COLORADO INTO
KANSAS AND NEBRASKA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT (10 PM CDT) FOR EASTERN CHEYENNE...KIT CARSON...AND
YUMA COUNTIES IN COLORADO...CHEYENNE...RAWLINS...DECATUR...SHERMAN...
THOMAS...SHERIDAN...WALLACE...LOGAN...AND GOVE COUNTIES IN KANSAS...
AND DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES IN NEBRASKA.

A PREVIOUSLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES THE
COUNTIES OF GREELEY AND WICHITA OF WEST CENTRAL KANSAS AND IS IN
EFFECT UNTIL 7 PM MDT (8 PM CDT).

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

BARKER
Special weather statement, Jun 12, 3:54 PM CDT, 5 hours 29 minutes before
COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-130300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT MON JUN 12 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EAST
CENTRAL COLORADO...NORTHWEST KANSAS...AND SOUTHWEST NEBRASKA
EFFECTIVE UNTIL 9 PM MDT (10 PM CDT)...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER THE NEXT SEVERAL HOURS AS THEY MOVE FROM EASTERN COLORADO INTO
KANSAS AND NEBRASKA.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM MDT (10 PM CDT) FOR CHEYENNE...KIT CARSON...AND YUMA
COUNTIES IN COLORADO...CHEYENNE...RAWLINS...DECATUR...SHERMAN...
THOMAS...SHERIDAN...WALLACE...LOGAN...AND GOVE COUNTIES IN KANSAS...
AND DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES IN NEBRASKA.

A PREVIOUSLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES THE
COUNTIES OF GREELEY AND WICHITA OF WEST CENTRAL KANSAS AND IS IN
EFFECT UNTIL 7 PM MDT (8 PM CDT).

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

BARKER
Special weather statement, Jun 12, 7:18 PM CDT, 2 hours 5 minutes before
KSZ041-042-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT MON JUN 12 2000

...THE SEVERE THUNDERSTORM WATCH FOR WICHITA AND GREELEY COUNTIES
HAS BEEN CANCELED...

THUNDERSTORMS HAVE DEVELOPED NORTH OF THE TWO COUNTIES...AND
THUNDERSTORMS WILL NOT  REDEVELOP. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

MENTZER
Special weather statement, Jun 12, 8:02 PM CDT, 1 hour 21 minutes before
COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON JUN 12 2000

...A SEVERE THUNDERSTORM WATCH CONTINUES FOR PARTS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN NEBRASKA...RED WILLOW AND HITCHCOCK.

A SEVERE THUNDERSTORM WATCH ALSO IS IN EFFECT FOR THE
FOLLOWING KANSAS COUN!TIES...RAWLINS...DECATUR...THOMAS...
SHERIDAN...LOGAN...AND GOVE.

THE WATCH HAS BEEN CANCELED FOR EASTERN COLORADO AND THE FAR WESTERN
COUNTIES IN NORTHWEST KANSAS.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:03 PM CDTSevere Thunderstorm WarningGLDDecatur47 min
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningGLDSheridan46 min
Jun 12, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins31 min
Jun 12, 7:54 PM CDTSevere Thunderstorm WarningGLDRawlins31 min
Jun 12, 8:08 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
Jun 12, 8:14 PM CDTSevere Thunderstorm WarningGLDSheridan46 min
Jun 12, 8:36 PM CDTTornado WarningGLDSheridan29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.